Anaemia and HIV - what you should know
Anaemia is a significant risk factor in people with HIV. Anaemia can cause serious complications, such as a decrease in quality of life, faster progression of disease and a decreased chance of survival.
According to research published in Clinical Infectious Diseases, anaemia is an important clinical problem in patients with HIV and Aids.
Why the risk?
A significant, obvious cause of anaemia in patients with HIV is blood loss, associated with conditions like neoplastic disease or gastrointestinal lesions.
According to research published in The Body – The Complete HIV/AIDS Resource, many opportunistic infections linked to HIV can also cause anaemia. These may stem from bacteria, fungi and viruses that attack the body when the immune system is weakened by HIV.
Anaemia is also associated with more advanced stages of diseases associated with HIV where the C4 count is lower and the viral load higher. Anaemia can, however, remain a risk, regardless of CD4 count and viral load.
Another possible reason for anaemia is the suppression of bone marrow caused by medications such as AZT, foscarnet, ganciclovir and cotrimoxazole, used in high doses to treat pneumonia (PCP).
Why anaemia should be treated
Anaemia can make the HIV patient feel tired and sick. It is therefore important to determine and address the cause of the anaemia.
Untreated anaemia in an HIV patient is associated with a decreased chance of survival and is especially risky in those with a CD4 count below 200 cells/mm3, and even more in those with an opportunistic infection.
Several studies have been done to investigate the quality of life in people with HIV-related anaemia – all finding a strong association between low haemoglobin levels and fatigue, poor overall health and quality of life.
Anaemia is also strongly associated with more rapid progression of HIV related conditions and, ultimately, decreased chance of survival.
A study was performed at the Johns Hopkins University School of Medicine AIDS Clinic to assess the incidence of anaemia in their patients. This study examined a total of 2 348 patients of whom 498 had developed anaemia. The study showed that untreated anaemia is associated with a greater risk of dying, regardless of their CD4 cell count, opportunistic infections or treatment with antiviral drugs.
What a patient should do in the case of anaemia
Anaemia can be treated successfully once the cause is identified.
A person with severe anaemia may be considered for a blood transfusion. However, transfusions should not be relied upon as a chronic treatment of anaemia due to the possible chance of transmission of other blood-borne agents.
Blood transfusions in those with HIV are generally considered risky.
There are different approaches in the treatment of anaemia associated with HIV. In the case of a mineral or nutrient deficiency, your doctor will recommend supplements to help your haemoglobin levels get back on track.
If there is any chronic bleeding, your doctor will determine the cause. If it your medication is the culprit, your prescription might need to be changed.
How to decrease your chance of anaemia
The rate of anaemia has decreased over the years because of better management of HIV and the introduction of antiretrovirals.
The rate of anaemia went down when people started using combination antiretroviral therapy (ART). Severe anaemia has become rare. However, it's vital to note that ART has not completely eliminated HIV-related anaemia. A large study found that about 46% of patients had mild or moderate anaemia, even after one year on ART.
A study conducted in Seattle found that the prevalence of anaemia among more than 2000 HIV-positive people fell from 22% in 1996 to 8% in 2001. A European study also found that the prevalence of anaemia has fallen since the introduction of ARVs.
There are measures that can be taken to prevent anaemia:
- Manage your HIV and take antiretrovirals to keep your viral load low.
- Follow a balanced and nutritious diet with enough iron and vitamin B12. Consult your doctor or a registered dietitian if you are unsure of your needs.
- Monitor your health for any possible infections.
- Be aware of the medications you take and whether these can have an effect on your bone marrow. Discuss any possible side-effects and concerns with your doctor.
Image credit: iStock